Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 237, NWS Birmingham, AL

May 29, 2006Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 29, 2006, 5:03 PM CDT for Marengo County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 5:03 PM CDT (22:03 UTC)
Expired
May 29, 2006, 5:16 PM CDT
In force
13 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 137 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292203
SVRBMX
ALC091-292230-
/O.NEW.KBMX.SV.W.0237.060529T2203Z-060529T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OCTAGON...OR ABOUT 7 MILES SOUTHEAST OF LINDEN...AND MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILLER...SHILOH AND MAGNOLIA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3234 8769 3226 8788 3205 8779 3218 8758

$$
JD/81
1 follow-up statement
000 
WWUS54 KBMX 292216
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON MAY 29 2006

ALC091-292225-
/O.CAN.KBMX.SV.W.0237.000000T0000Z-060529T2230Z/
MARENGO AL-
515 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARENGO COUNTY IS
CANCELLED...

AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. THE STORM IS 
STILL CAPABLE OF PRODUCING GUSTY WINDS UP TO 35 MPH...INTENSE CLOUD 
TO GROUND LIGHTNING...AND HEAVY RAINFALL. 

LAT...LON 3234 8769 3226 8788 3205 8779 3218 8758

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:15 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 3:15 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON MAY 29 2006

.DISCUSSION...NOT MUCH CHANGE WAS DONE TO THE FORECAST PACKAGE.
TEMPERATURES WILL REMAIN WELL OVER 90S ON TUESDAY AND ON WEDNESDAY.
IN FACT...TEMPERATURES TOMORROW WILL BE SLIGHTLY WARMER THAN
TODAY DUE TO AN UPPER LEVEL HIGH PRESSURE THAT WILL BE IN PLACE
OVER THE FORECAST AREA. BOTH THE GFS AND NAM SHOW MUCH HIGHER 1000 TO
850 HEIGHTS AND 850 TEMPS. SO...NEEDLESS TO SAY...MOST AREAS WILL
BE FLIRTING AROUND THE MID 90S WITH A FEW AREAS GOING AS HIGH 97.
A FEW ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE...BUT COVERAGE
WILL BE SLIGHTLY LESS THAN TODAY DUE TO THE HIGH PRESSURE ALOFT.

SOME RELIEF IN TEMPERATURES IS EXPECTED NEXT WEEK STARTING FRIDAY AS A
COLD FRONT APPROACHES THE FORECAST AREA. THERE ARE SOME TIMING AND
PLACEMENT ISSUES WITH THE FRONT AS THE CURRENT GFS RUN MOVES THE
FRONT SLIGHTLY SLOWER THAN THE PREVIOUS RUN AND IT ALSO MOVES THE
FRONT ALL THE WAY DOWN TO THE COAST. WE ARE GETTING TO THE TIME OF
THE YEAR THAT FRONTS DO NOT MAKE IT THAT FAR SOUTH. HOWEVER...
THE GFS HAS BEEN PRETTY CONSISTENT WITH THE FRONT PLACEMENT.
SO...WILL CONTINUE WITH THAT THINKING AND WILL INCREASE POPS ON
FRIDAY TO MAKE UP FOR THE FRONT ADJUSTMENT.

NEXT WEEKEND LOOKS TO BE DRY WITH SLIGHTLY COOLER TEMPERATURES.
HIGH PRESSURE WILL BE IN PLACE ONCE AGAIN LIMITING OUR RAIN
CHANCES. ALTHOUGH MOS SHOW TEMPS IN THE MID 80S...I ACTUALLY THINK
THAT IT WILL WARMER THAN THAT. MOS TENDS TO UNDERESTIMATE
TEMPERATURES THIS TIME OF THE YEAR WHEN COLD FRONTS MOVE THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  93  69  90 /  10  10  10  10
ANNISTON    69  93  70  90 /  10  10  10  10
BIRMINGHAM  71  94  72  93 /  20  20  10  20
TUSCALOOSA  69  96  71  94 /  20  20  20  20
CALERA      70  94  71  92 /  20  20  10  20
AUBURN      69  94  71  91 /  10  10  10  10
MONTGOMERY  70  97  71  95 /  10  10  10  20
TROY        69  95  70  94 /  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM

In the hours before

Local storm report, May 29, 3:17 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
05/29/2006                   TALLADEGA          AL   EMERGENCY MNGR

            10 TREES DOWN IN THE CITY LIMITS. ONE HOME DAMAGED BY A
            FALLEN TREE.

0135 PM     HAIL             TALLADEGA               33.43N 86.10W
05/29/2006  E1.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL CARS DAMAGED IN WAL-MART PARKING LOT.

&&

JSIRMON
Special weather statement, May 29, 3:18 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT MON MAY 29 2006

ALZ030-031-292045-
GREENE-SUMTER-
318 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 345 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EPES...MOVING NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EPES...BOLIGEE AND
GAINESVILLE THROUGH 345 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 3:21 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON MAY 29 2006

ALZ013-292100-
FAYETTE-
321 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 400
PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAYETTE...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAYETTE...MOUNT
VERNON AND WAYSIDE THROUGH 400 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 3:41 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT MON MAY 29 2006

ALZ017-292115-
BLOUNT-
341 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 415 PM
CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALLGOOD...MOVING NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ONEONTA...HIGHLAND
LAKE...ALLGOOD...ROSA...LOCUST FORK...CLEVELAND...NECTAR AND
BLOUNTSVILLE THROUGH 415 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 4:01 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT MON MAY 29 2006

ALZ017-018-292130-
BLOUNT-ETOWAH-
401 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN ETOWAH AND
EASTERN BLOUNT COUNTIES UNTIL 430 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALTOONA...MOVING WEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE...
ALTOONA...SUSAN MOORE...SNEAD...ROSA AND ONEONTA THROUGH 430 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 4:23 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON MAY 29 2006

ALZ011-012-292200-
LAMAR-MARION-
423 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 500 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GUIN...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GUIN...GU-WIN...
WESTON AND HAMILTON THROUGH 500 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.